Cardiac surgery in a patient with heparin-induced thrombocytopenia - Cautions with use of the direct thrombin inhibitor, argatroban

Viji Kurup, Sarah Transue, Yanyun Wu, Henry M. Rinder, Paul Barash, Michael Dewar

Research output: Contribution to journalReview articlepeer-review

17 Scopus citations

Abstract

Heparin-induced thrombocytopenia (HIT) is being recognized in an increasing number of patients referred for cardiac surgery, as a result of previous exposure to heparin. We present a case of a patient with HIT scheduled for aortic valve replacement and coronary bypass graft surgery, who was managed with the direct thrombin inhibitor, argatroban for anticoagulation during cardiopulmonary bypass (CPB). The patient sustained continued bleeding in excess of the acknowledged half-life of the drug and required a substantial number of blood products to restore coagulation following CPB. Pertinent reports using argatroban for cardiac surgery with CPB are reviewed in the context of the present case report. The pharmacologic basis, cost analysis and resource utilization of heparin substitutes are discussed for the patient with HIT requiring CPB.

Original languageEnglish (US)
Pages (from-to)245-250
Number of pages6
JournalConnecticut Medicine
Volume70
Issue number4
StatePublished - Apr 2006
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'Cardiac surgery in a patient with heparin-induced thrombocytopenia - Cautions with use of the direct thrombin inhibitor, argatroban'. Together they form a unique fingerprint.

Cite this